zbMATH — the first resource for mathematics

Bicircular projections and characterization of Hilbert spaces. (English) Zbl 1061.47063
The present paper contains some results about \(JB^{\ast }\)-triples. \( JB^{\ast }\)-triples are a generalization of operator algebras. For example, all \(C^{\ast }\)-algebras and \(JB\)-algebras are examples of \(JB^{\ast }\)-triples. The authors state that their research described in the paper was motivated by the investigation of the same authors on continuous Reinhardt domains. These are open subsets of \(C_{0}(\Omega )\) satisfying certain extra conditions. In the study of Reinhardt domains, one is led to showing that the kernel of certain projections with one-dimensional range and an additional norm property, which is called bicircularity, are Hilbert spaces. The authors notice as well that the notion of bicircularity is purely a Banach space notion in nature. In fact, if \(X\) is a complex Banach space in some norm and \(P\) is a bounded linear projection from \(X\) on \(X\), then \(P\) is called bicircular if the mappings of the form \(e^{i\alpha }P+e^{i\beta } \overline{P}\), where \(\overline{P}=\mathbf{1}-P\), are isometric for all \( \alpha ,\beta \in \mathbb{R}\). It is quite natural to consider a problem of description of the bicircular projections of a given Banach space. One can easily see that the answer depends on the norm of the space and can be different if an equivalent norm is taken instead.
In the present paper, the authors study this type of projections in the classical spaces \(B(H)\), \(S(H)\) and \(A(H)\) consisting, respectively, of all bounded linear, all symmetric bounded linear and all antisymmetric bounded linear operators \(X:H\rightarrow H\), where \(H\) is a complex Hilbert space. So, what for them was at first a technical issue in the study of Reinhardt domains has become an independent, algebraic in nature, research, which is that of \(JB^{\ast }\)-triples. The authors prove here that the bicircular projections of a \(JB^{\ast }\)-triple \(X\) are exactly the skew derivations of \(X\).
The main result of the paper is a characterization of Hilbert spaces in the category of \(JB^{\ast }\)-triples. The authors obtain that if there are given a \( JB^{\ast }\)-triple \(X\) and a bicircular projection of rank one \( P:X\rightarrow X\), then there are two closed ideals \(J\) and \(H\) of \(X\) such that \(X=J\dotplus H\), where \(H\) is isomorphic to a Hilbert space, \( P(X)\subset H\) and \(J\subset \ker (P)\).

47L70 Nonassociative nonselfadjoint operator algebras
17C65 Jordan structures on Banach spaces and algebras
Full Text: DOI
[1] L. J. Bunce and C.-H. Chu, Compact operations, multipliers and Radon-Nikodým property in \?\?*-triples, Pacific J. Math. 153 (1992), no. 2, 249 – 265. · Zbl 0801.46057
[2] L. J. Bunce, C.-H. Chu, L. L. Stachó, and B. Zalar, On prime \?\?*-triples, Quart. J. Math. Oxford Ser. (2) 49 (1998), no. 195, 279 – 290. · Zbl 1042.46514 · doi:10.1093/qjmath/49.195.279 · doi.org
[3] C.-H. Chu and P. Mellon, The Dunford-Pettis property in \?\?*-triples, J. London Math. Soc. (2) 55 (1997), no. 3, 515 – 526. · Zbl 0869.46036 · doi:10.1112/S002461079700522X · doi.org
[4] Seán Dineen, The Schwarz lemma, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1989. Oxford Science Publications. · Zbl 0708.46046
[5] C. M. Edwards and G. T. Rüttimann, On the facial structure of the unit balls in a \?\?\?*-triple and its predual, J. London Math. Soc. (2) 38 (1988), no. 2, 317 – 332. · Zbl 0621.46043 · doi:10.1112/jlms/s2-38.2.317 · doi.org
[6] Yaakov Friedman and Bernard Russo, Solution of the contractive projection problem, J. Funct. Anal. 60 (1985), no. 1, 56 – 79. · Zbl 0558.46035 · doi:10.1016/0022-1236(85)90058-8 · doi.org
[7] Yaakov Friedman and Bernard Russo, The Gel\(^{\prime}\)fand-Naĭmark theorem for \?\?*-triples, Duke Math. J. 53 (1986), no. 1, 139 – 148. · Zbl 0637.46049 · doi:10.1215/S0012-7094-86-05308-1 · doi.org
[8] Yaakov Friedman and Bernard Russo, Conditional expectation and bicontractive projections on Jordan \?*-algebras and their generalizations, Math. Z. 194 (1987), no. 2, 227 – 236. · Zbl 0598.46044 · doi:10.1007/BF01161970 · doi.org
[9] Günther Horn, Classification of JBW*-triples of type \?, Math. Z. 196 (1987), no. 2, 271 – 291. · Zbl 0615.46045 · doi:10.1007/BF01163661 · doi.org
[10] G. Horn and E. Neher, Classification of continuous \?\?\?*-triples, Trans. Amer. Math. Soc. 306 (1988), no. 2, 553 – 578. · Zbl 0659.46063
[11] José-M. Isidro and Wilhelm Kaup, Determining boundary sets of bounded symmetric domains, Manuscripta Math. 81 (1993), no. 1-2, 149 – 159. · Zbl 0798.32028 · doi:10.1007/BF02567851 · doi.org
[12] Wilhelm Kaup, A Riemann mapping theorem for bounded symmetric domains in complex Banach spaces, Math. Z. 183 (1983), no. 4, 503 – 529. · Zbl 0519.32024 · doi:10.1007/BF01173928 · doi.org
[13] Wilhelm Kaup, Contractive projections on Jordan \?*-algebras and generalizations, Math. Scand. 54 (1984), no. 1, 95 – 100. · Zbl 0578.46066 · doi:10.7146/math.scand.a-12043 · doi.org
[14] Ottmar Loos, Jordan pairs, Lecture Notes in Mathematics, Vol. 460, Springer-Verlag, Berlin-New York, 1975. · Zbl 0301.17003
[15] Á. Rodríguez-Palacios, On the strong* topology of a \?\?\?*-triple, Quart. J. Math. Oxford Ser. (2) 42 (1991), no. 165, 99 – 103. · Zbl 0723.17026 · doi:10.1093/qmath/42.1.99 · doi.org
[16] Bernard Russo, Structure of \?\?*-triples, Jordan algebras (Oberwolfach, 1992) de Gruyter, Berlin, 1994, pp. 209 – 280. · Zbl 0805.46072
[17] L. L. Stachó, A projection principle concerning biholomorphic automorphisms, Acta Sci. Math. (Szeged) 44 (1982), no. 1-2, 99 – 124. · Zbl 0505.58008
[18] L. L. Stachó and B. Zalar, Symmetric continuous Reinhardt domains, Arch. Math. (Basel) 81 (2003), 50-61. · Zbl 1045.32025
[19] Harald Upmeier, Symmetric Banach manifolds and Jordan \?*-algebras, North-Holland Mathematics Studies, vol. 104, North-Holland Publishing Co., Amsterdam, 1985. Notas de Matemática [Mathematical Notes], 96. · Zbl 0561.46032
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.